I've had 5 laser treatments (full face) and my lips are now very dry, cracked and red above my upper lip and below my lower lip. I've been keeping vaseline and neosporin on them, but it doesn't seem to be getting better.
I Think I've Been Burned on my Lips from Laser Hair Removal. What Can I Do?
Doctor Answers (4)
Stop the Neosporin!
After 5 treatments, and after using Vaseline and Neosporin each time for red, dry, and cracked lips, I also recommend stopping the irritants. This sounds like an allergic or hypersensitivity response to Neomycin, and I have (rarely) seen it to Vaseline also. 10% of patients can develop Neomycin reactions with repeated use; since the response is more redness and swelling, the patient thinks there is a possible infection, and they slather on even more Neosporin!
I'd stop the Neosporin immediately, and if you can also stop the Vaseline. You may need some moisturizer as your lips heal and get better, so use the mildest you can find (none at all is the best if you can stand it).
Topical cortisone can help with inflammation and overall soreness, but can actually slow the healing, so use steroids (even mild ones) conservatively and cautiously if at all.
See your doctor. Good luck!
Skin reaction after laser hair removal
Common things being common, you may very well have had an irritation from the laser which is normal, but the neosporin may be causing an allergic contact or irritant contact dermatitis. It doesn't matter how many times in the past you used Neosproin without a reaction, allergies never occur in the time of the first application. The body must have the immune system get sensitized to the product and intermittent use is a good way to sensitize someone to an allergan. Furthermore, there are three allergens in the Neosporin, all of which people have been known to be sensitized: Neomycin, Polymyxin and Bacitracin. Stop the use of the Neosporin, use over -the-counter corticosteroid creams and see your doctor as soon as possible if it persists or worsens. aquaphor is a great product and can be obtained without a prescription.
Cracking red lips after laser hair removal
What you describe sounds more like a contact allergy to the neosporin that is being applied or possibly eczema due to weather changes and increased dryness of the air both outside and inside the house.
I recommend stopping the neosporin, as it contains two well-known contact allergens, neomycin and bacitracin, and applying an over the counter cortisone cream twice a day for 4-5 days. In addition you need to use petroleum jelly to keep the lips moist. Make sure it is pure petroleum jelly and not Chapstick or Carmax or any other lip balm preparation, as those can also irritate.
Pay attention to whether you are licking your lips. We develop that habit unconsciously when our lips are dry and irritated, and then continue because the act of licking the lips will actually make them drier and more irritated. It is a really tough habit to break.
In addition, discontinue use of any alcohol-containing mouthwash or strongly flavored toothpaste or gums. My favorite toothpaste is the old-fashioned Colgate in the red and white tube. It is the least irritating of all toothpastes.
You might also like...
If you think your lips were burned after laser hair removal, you should visit your doctor.
I read your concern. A burn after a laser treatment is usually noted the same day or the day following your treatment. It's not clear when you had your last laser treatment and when you started to experience dry, cracked red lips. You'll probably get relief from OTC hydrocortisone ointment 1%. Many people are sensitive to neomycin (Neosporin), so this should not be used without direction from your physician.
I hope this is helpful for you.
Web reference: http://ericmjoseph.com/index.cfm/PageID/4904
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.